Hail, Shelby
- When
- January 25, 3:40 PM CST to 3:45 PM CST
- Where
- Shelby County, 2.54 mi SSW of Germantown
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.049, -89.844
A lone supercell developed ahead of an approaching cold front during the late afternoon on January 25, 2021. The cell dropped large hail and produced a weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A lone supercell developed ahead of an approaching cold front during the late afternoon on January 25, 2021. The cell dropped large hail and produced a weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 25, 11:41 AM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1141 AM CST Mon Jan 25 2021 .UPDATE... Updated 18z Aviation Discussion. && .PREV DISCUSSION... /issued 1104 AM CST Mon Jan 25 2021/ UPDATE... Latest surface analysis places a low pressure system over extreme southeast Missouri with a warm front extending parallel and just north of I-40 at this hour. A cold front extends south through western Arkansas and back through the ArkLaTex. Temperatures north of the warm front are in the mid to upper 40s, with upper 60s to lower 70s south of the front. Latest GOES Water Vapor Imagery shows a negatively tilted shortwave lifting into central Kansas at this hour. Showers and a few thunderstorms are currently confined to northeast Arkansas, or north of the warm front. Rain rates are not impressive, as light to moderate rainfall continues. The aforementioned cold front is expected to march eastward over the next several hours. Ahead of the front, a slightly unstable airmass will exist along and south of the I-40 corridor, characterized by MLCAPE values around 750 J/kg. The latest CAM model runs are pretty consistent with a line of showers with embedded storms moving through the Mid-South by late afternoon. A few of these storms could be strong, with wind gusts 40-50 mph along the front. The limiting factor for severe storms today is that the front will not be strongly forced. This is attributed to the main shortwave lifting northwest of the area this afternoon. Due to the lack of appreciable upper level forcing and mostly unidirectional shear, a Marginal Risk seems to be a good call at this point. The front is expected to become orphaned over north Mississippi this evening, as the parent low lifts east northeast of the area. Any areas that clear out quickly could see dense fog development, especially along and south of the frontal boundary. AC3 PREV DISCUSSION... /issued 543 AM CST Mon Jan 25 2021/ DISCUSSION... /issued 522 AM CST Mon Jan 25 2021/ Complex weather setup for the Midsouth today, as a deep upper low lifts northeast across KS into southeast NE. An east/west axis of widespread rainfall had lifted north into KY late last evening. KNQA and KPAH VAD wind profilers showed evidence of a near surface warm front between the two radars, which appeared in surface pressure analysis to the north and parallel to I-40. A second warm front, marine in nature, was evident on surface theta-e and dewpoint analysis just south of TUP at 5 AM. Patchy dense fog was occurring north of this marine front. Expect visibilities to improve as it passes through. The Dense Fog Advisory will likely need to be extended in time along and north of the marine warm front. For the remainder of today, little has changed from earlier forecasts. The surface low over the Ozarks will become occluded and the marine warm front will likely stall over northeast AR this afternoon. In addition, the cold front extending from the occlusion point will experience less of an eastward push. The CAMs depictions of modest cross-frontal directional wind shifts appear to support this scenario. In a nutshell, expect the northward-advancing marine warm front to aid in shower and thunderstorm development this morning, into early afternoon over areas along and north of I-40. By the time the cold front arrives to east AR by early to midafternoon, it will be gradually devolving and should have limited potential for helping to overcome warm sector convective inhibition. Finally, with weak surface winds overnight, any partial clearing may result in patchy fog development. The next upper trof arriving Wednesday will take a more southerly path in closer proximity to the Midsouth. In addition, it will be more dynamically impressive, accompanied by a 170KT 250mb speed max. GFS depicts stratospheric vorticity down below 700mb, a sign of a well spun-up upper low. Midsouth surface temps will remain above freezing Wednesday morning, but the cold core low will bring very steep lapse rates, low freezing levels, and sufficient moisture to support a mixture of snow and rain showers. The above freezing surface temps and progressive nature of the trof should limit minor snow accumulations to grassy areas. But a few quick bursts of snow showers can't be ruled out, particularly over northeast AR, the MO bootheel and northwest TN. Wednesday's high temps have been reduced from NBM guidance. Fair and mild conditions will prevail Thursday afternoon through late Friday, before the third in this week's series of upper lows arrives Saturday. This last system will likely take a more northerly path than the midweek system, with a less impressive cold core. At this time, there appears to be little to no mixed winter precip potential as this system exits Sunday afternoon. PWB && .AVIATION... /18z TAFs/ Clouds have begun to break across MEM and MKL with VFR conditions. A warm front is draped over JBR and showers will continue to push showers through. A cold front will push east will follow late this afternoon bring a line of showers and thunderstorms to the area. CIGs and VISBYS will become IFR as the front pushes through. Showers will finally move out of all TAF sites by later tonight. As for winds, behind the warm front strong southerly winds will continue to occur across the area. In addition, a strong LLJ over the region will produce wind shear. After the cold front moves through fog will quickly develop across the area. Finally most TAF sites will become VFR by tomorrow afternoon. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 335 PM CST Mon Jan 25 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-262345- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 335 PM CST Mon Jan 25 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms through late evening along and south of a line from Batesville, MS northeast to Parsons, Tennessee. Damaging winds and large hail are the primary threats. An isolated tornado is also possible. There is a Marginal Threat for severe thunderstorms through early evening along the I-40 corridor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow showers are possible Wednesday morning and afternoon, mainly north of I-40. Snow may accumulate on elevated surfaces. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
Special Weather Statement
National Weather Service Memphis TN
1157 AM CST Mon Jan 25 2021
TNZ048>051-251830-
Tipton TN-Crockett TN-Lauderdale TN-Haywood TN-
1157 AM CST Mon Jan 25 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CST
FOR...
Northeastern Tipton County in western Tennessee...
Southwestern Crockett County in western Tennessee...
Southern Lauderdale County in western Tennessee...
Northern Haywood County in western Tennessee...
At 1157 AM CST...a strong thunderstorm producing winds in excess of
40 mph was located near Brighton, or near Fort Pillow State Park,
moving northeast at 75 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tipton...southwestern Crockett...southern
Lauderdale and northern Haywood Counties should monitor this storm
closely.
LAT...LON 3566 8913 3548 8982 3560 8988 3589 8931
3589 8928 3590 8927 3592 8924
TIME...MOT...LOC 1757Z 245DEG 65KT 3557 8977
SGWSpecial Weather Statement
National Weather Service Memphis TN
247 PM CST Mon Jan 25 2021
ARZ036-048-049-MSZ001-007-252115-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-
247 PM CST Mon Jan 25 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...
Southeastern St. Francis County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Northwestern DeSoto County in northwestern Mississippi...
At 247 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Marianna, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern St. Francis...eastern Lee...southwestern
Crittenden...northern Tunica and northwestern DeSoto Counties should
monitor this storm closely.
LAT...LON 3508 9027 3503 9024 3504 9029 3500 9031
3499 9022 3481 9011 3464 9070 3464 9080
3475 9087
TIME...MOT...LOC 2047Z 245DEG 49KT 3473 9074
SGWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 S DOWNTOWN MEMPHIS 35.06N 90.05W
01/25/2021 M1.00 INCH SHELBY TN PUBLIC
ONE INCH HAIL IN SOUTHAVEN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 SE DOWNTOWN MEMPHIS 35.10N 90.01W
01/25/2021 M1.75 INCH SHELBY TN EMERGENCY MNGR
GOLFBALL SIZED HAIL NEAR DALE'S RESTARAUNT ON STATE
LINE ROAD IN SOUTHAVEN.
&&The Memphis radar (KNQA), 33 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Large tree branches down on home near Crump and Rosewind, causing significant roof damage.
Two-inch hail reported on Shelby Drive.
Tornado developed just west of Chulahoma Road and crossed Chulahoma Road and the northern extent of Coney Road before dissipating. Tornado caused predominately tree damage. Peak winds estimated at 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940424, 940425, 940426, 940427, 940428, 940429.